Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARV & ALCOHOL - DO THEY MIX?
Dec 21, 2004

I have been living with HIV for the past seven years. In August this year I did a CD4 count which came back at 97. This alarmed my doctor who said I should commence with ARV Treatment and referred me to the South African Government's ARV Treatment Programme.

The programme is quite lengthy and at some point I was interviewed by a social worker to whom I admitted quite honestly that I occasionally consume a considerable amount of alcohol.

This seems to have doomed my chances of being accepted into the programme as it is assertively argued that ARV's and alcohol do not mix. I am currently unemployed and have no other means of accessing treatment.

Is their assertion true or is is one of our government's many tricks to deny the realities of HIV/AIDS?

Response from Dr. Pierone

Excessive use of alcohol increases the risk of medication non-adherence and also increases the risks of side effects related to HIV medications. From a general health perspective it is destructive and leads (in general) to a lower quality life and a shorter life. That said, I have patients who drink way too much, not occasionally, but every day, and they have responded to treatment and have an undetectable viral load. So this was likely a medical care rationing decision made by a government (or health) official.

From a public health perspective, treatment should be available for both HIV infection and alcohol overuse and addiction. Both of these conditions are entirely treatable.



Previous
RE: Man Boobs? Videx? Switch?
Next
should i change meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement